NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Wednesday, September 17, 2014
Shy Drager Syndrome
After 8 years of ill health I was finally diagnosed as having PD 2 years ago. I tend to shuffle have right-sided stifness, tremor in my legs and an intention tremor only apparent in my hands and arms when under stress. I have been taking Amantadine 200mg/day for nearly 2 years along with Carbergoline 2mg/day for the last 9 months until recently, when I stopped this as I was getting severe dyspepsia. When tired I have moments when I seem to black out for a split second and am unable to concentrate. Balance is of increasing concern to me especially in crowded situations. My STMemory seems to be very poor and to cap all this (most worryingly!) I seem to have become impotent, although I have no loss of libido! I am 52 and worried that these symptoms are indicative of Shy Drager rather than PD? Is there a test that can verify this or do I have to adopt a `wait and see` policy?
Shy-Drager syndrome is a term used to describe a parkinsonian syndrome in which the most prominent feature is autonomic insufficiency. This means that the autonomic nervous system, which regulates blood pressure among other automatic bodily functions, is also involved. Patients with this syndrome often complain of postural hypotension. When they stand up too suddenly they may feel lightheaded or may black out. The reason for this is that blood pools in the legs under the influence of gravity and lack of blood flow to the brain results in the lightheadedness. Impotence can also be a feature of Shy-Drager syndrome. Testing for autonomic insufficency is possible. The most useful test is the tilt-table evaluation. In this test you will be strapped onto an examining table that can suddenly be tilted to an upright position while your blood pressure and EKG are being monitored. This can help clarify whether some of your symptoms are due to autonomic insufficiency. Having said that, it is quite possible for patients with typical PD to have autonomic insufficiency in more advanced stages. Medications including Sinemet and dopamine agonists such as cabergoline can contribute as well. Evaluation by a neurologist trained in movement disorders is your best bet in sorting out these complexities. If you do have autonomic insufficiency as part of your syndrome, two medications which may help are Florinef and ProAmatine.
Arif Dalvi, MD
College of Medicine
University of Cincinnati